High bilirubin and yellow sclera ( eye whites)?

April 13, 2010

Bilirubin is a product that exists in the body as a result of the breakdown of red blood cells in the liver. Bilirubin is yellow in color. It is suggested in medical terms that bilirubin has the function of an antioxidant for the cells of the body. When bilirubin is a waste product, it is expelled from the body in the form of bile juice and also into the urine. This would explain why your urine has a yellow color. When there is excessive concentration of bilirubin in the blood, your skin and eyes might turn yellow in color. This particularly affects the whites of the eyes, known as the sclera. This condition is known as jaundice. There are several different reasons for the bilirubin levels to rise in the blood. This may be due to the excessive breakdown of red blood cells in the body, as bilirubin is produced from the breakdown of these cells.

Drug abuse can cause the levels of bilirubin, as well as other components, to rise rapidly as the body balance gets affected by the drugs being consumed. If there is a problem with the delivery of bile into the digestive system, such as a blockage in the bile ducts or a stone in the gall bladder, then the level of bilirubin will rise in the blood as it is not being effectively eliminated. This might lead to a sharp yellow color being present in a patient’s urine. Bilirubin concentration could also be a symptom of a serious failure in the liver. This may be a life or death situation for a patient.

When it comes to diagnosing jaundice, the first signs of it are visible in the eyes of the patient. This may be due to the fact that the eyes are white and therefore likely to show discoloration before other parts of the skin. When the bilirubin content is excessively high, the patient’s skin will turn yellow as well. This is a sign of severe jaundice. Jaundice that is caused by liver failure is likely to be more severe and cause yellow skin and is a serious life threat. Jaundice caused as a result of infection or mild or temporary liver failure may be less severe leading to subdued symptoms. In order to confirm a diagnosis of jaundice it is necessary to be tested by a doctor. Other signs of jaundice include nausea, loss of appetite, fever, severe fatigue and constipation.

Submitted by M T on April 13, 2010 at 11:40

Read more questions in Medical Tests